Withdrawal bleeding

Withdrawal bleeding is menstrual-like bleeding that occurs when a woman takes cycles of hormone therapy or birth control pills. Women take progestin for several weeks and then do not take progestin for several days; this drop in progestin triggers the bleeding.

Withdrawal bleeding occurs during each cycle of hormone therapy about 5 days after progestin use ends. This is healthy for the uterine lining, which thickens with each hormone cycle, then sheds (sloughs off) in response to the drop in progestin.

Withdrawal bleeding can happen when it is not expected. For example, it can come and go after stopping hormone therapy or while taking birth control pills. When this continues over a period of time, see your health professional.

Last Updated: May 16, 2008

Author: Robin Parks, MS

Medical Review: Anne C. Poinier, MD - Internal Medicine & Kirtly Jones, MD - Obstetrics and Gynecology

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.